New Mexico Department of Health Investigates Suspected Case of Wound Botulism
First hospitalized botulism patient since June 2018
SANTA FE - The New Mexico Department of Health is currently investigating a case of apparent wound botulism.
A 30-year-old male resident of Santa Fe County is currently hospitalized with suspected wound botulism. This is the first case of wound botulism that NMDOH has been notified of this year. The last in-state case of wound botulism occurred in 2018 in Doña Ana County. The suspected source of infection is contaminated black tar heroin.
Botulism is a rare but serious paralytic illness caused by a nerve toxin that is produced by the bacterium Clostridium botulinum. Wound botulism is caused by a toxin produced from a wound infected with Clostridium botulinum. Injecting heroin under the skin where there is little or no oxygen available allows the organism to grow and produce a deadly toxin that leads to progressive descending muscle paralysis and death. It is not known if there are other cases in New Mexico, neighboring communities of Texas or the Mexican state of Chihuahua.
“All healthcare providers should consider wound botulism in patients who are showing symptoms, especially if they have a history of injection drug use,” said Secretary of Health Kathy Kunkel. “People who inject drugs need be aware of wound botulism and seek immediate medical attention if they begin to experience any signs or symptoms of the disease.”
Signs and symptoms of botulism include:
- double vision
- blurred vision
- drooping eyelids
- slurred speech
- difficulty swallowing
- dry mouth
- muscle weakness/descending paralysis
- difficulty breathing/shortness of breath
If left untreated, initial symptoms may progress to include paralysis of the respiratory muscles, arms, legs and trunk with subsequent death.
In addition, the New Mexico Department of Health recommends:
Report any suspected cases to the New Mexico Department of Health at 505-827-0006 if the patient is hospitalized in New Mexico so that antitoxin can be obtained from the Centers for Disease Control and Prevention as soon as possible Warn persons who inject drugs about wound botulism and inform them of the signs and symptoms and the need to seek medical care immediately
For more information on wound botulism visit this CDC information page.